MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM ACE 64 REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM ACE 64 REPERFUSION CATHETER; NRY
Model Number 5MAXACE064KIT
Medical Device Problem Codes Material Deformation (2976); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code Vascular Dissection (3160)
Date of Event 12/01/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in m1 segment of the middle cerebral artery (mca) using a penumbra system jet 7 reperfusion catheter (jet7), penumbra system ace 64 reperfusion catheter (ace64), penumbra system 3max reperfusion catheter (3maxc), and neuron max 6f 088 long sheath (neuron max).It was reported the patient had fibromuscular dysplasia (fmd) and a tortuous anatomy.During the procedure, the clot was initially removed using the 3maxc, jet7, and neuron max, but the vessel re-clotted; therefore, the physician decided to use the same 3maxc and neuron max with the ace64 for a second treatment.While advancing the 3maxc and ace64 through the neuron max in the target vessel, the physician experienced resistance, and the tip of the ace64 "buckled" and perforated the carotid terminus; therefore, they were removed.Subsequently, a fistula was formed with the cavernous sinus.The physician then attempted to perform a vessel sacrifice but was unable to cross the lesion.To treat the vessel perforation, coils were placed in the cavernous sinus.The patient was stable at the end of the procedure, and the physician will re-attempt to perform a vessel sacrifice at a later date.
 
Additional Manufacturer Narrative
Potential adverse events in the labeling with the penumbra system include, but are not limited to, hematoma or hemorrhage at the site, inability to completely remove thrombus, intracranial hemorrhage, vessel perforation, including death.Therefore, it was determined that the reported adverse event was an anticipated complication.Results: the ace64 has stress marks along the catheter shaft approximately 23.5 thru 28.0 cm from the hub.Conclusions: evaluation of the returned ace64 revealed stress marks along the catheter shaft.If the ace64 was advanced against resistance, damage such as stress marks may occur.During the functional test, a demonstration 3maxc was advanced through the returned ace64 and then through a demonstration neuron max without an issue.Therefore, the root cause of the reported resistance could not be determined.No other devices associated with the complaint were returned for evaluation.Penumbra catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SYSTEM ACE 64 REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9521811
Report Number3005168196-2019-02409
Device Sequence Number595491
Product Code NRY
UDI-Device Identifier00814548016467
UDI-Public00814548016467
Combination Product (Y/N)Y
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K160449
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/02/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/22/2021
Device Model Number5MAXACE064KIT
Device Catalogue Number5MAXACE064KIT
Device Lot NumberF82512
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/04/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 12/02/2019
Supplement Date Received by Manufacturer02/18/2020
Initial Report FDA Received Date12/26/2019
Supplement Report FDA Received Date03/14/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Other; Required Intervention;
Patient Age73 YR
Date Report Sent to FDA01/01/2005